Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 164, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2002, 9:07 AM MDT for Sherman County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 9:07 AM MDT (15:07 UTC)
- Expired
- Aug 28, 2002, 10:00 AM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Sherman County, KS
The radar
The Goodland radar (KGLD), 12 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 3.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
930 WUUS53 KGLD 281507 SVRGLD KSC181-281600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 907 AM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 1000 AM MDT * AT 907 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF GOODLAND...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDSON AT 920 AM MDT HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. && LAT...LON 3934 10203 3916 10201 3915 10142 3945 10146 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:15 AM MDT, 6 hours 52 minutes earlier.
Area forecast discussion, Aug 28, 2:15 AM MDT, 6 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED FIRST PARAGRAPH FOR LATEST TREND NATIONAL WEATHER SERVICE GOODLAND KS 215 AM MDT WED AUG 28 2002 LAST VESTIGES OF FRONT RANGE CONVECTION MOVING ACROSS THE WESTERN CWA EARLY THIS MORNING AND DYING. HOWEVER...LATEST RUC OVERLAYED WITH RADAR MOSAIC SHOWING NEBRASKA CONVECTION OCCURRING IN AREA OF VERY STRONG 850-700/700-500 OMEGA. THIS AREA OF STRONG LIFT SLIDES SOUTHEAST FOR THE NEXT FEW HOURS AND RADAR IMAGERY SHOWING NEW CELLS GOING UP JUST NORTHWEST OF OUR CWA. RUC QPF LOOKS GOOD GIVEN CURRENT HANDLE OF PRECIP. WILL GO WITH MORNING POPS OVER THE COLORADO COUNTIES. DESPITE THE OVERZEALOUS MODEL QPF/CLOUD FORECASTS WILL BACK WAY OFF ON BOTH GIVEN THE VERY POOR PERFORMANCE REGARDING BOTH FIELDS AND THE EFFECTS ON YESTERDAYS TEMPS. WILL GO MORE OPTIMISTIC IN SUNSHINE AND PESSIMISTIC ON QPF. LOOKING NORTHWEST I SEE SOME OUTFLOW/NW WINDS COMING DOWN THROUGH THE FRONT RANGE NEAR DENVER. THIS AFTERNOON/TONIGHT...UPPER LEVEL PATTERN CONTINUES TO ADVERTISE AN UPPER LEVEL TROUGH OVER THE NORTHWEST UNITED STATES AND THE CENTER OF AN UPPER LEVEL HIGH OVER FAR WEST TEXAS. AT THE SURFACE...SOUTHEAST WINDS WILL CONTINUE UNTIL LATE TONIGHT WHEN A LEE TROUGH MOVES TOWARD THE CO/KS BORDER. WINDS WILL VEER A BIT MORE TO THE SOUTH. AXIS OF DEEPEST MOISTURE/INSTABILITY SHIFTS A BIT FURTHER EAST TODAY...REACHING THE WESTERN PORTIONS OF OUR COLORADO COUNTIES. THIS AREA WILL BE TAPPED BY AN APPROACHING JET WHICH WILL REACH THE AREA LATE IN THE DAY. CONVERGENCE AND LIFT ALONG THE INSTABILITY AXIS SHOULD BE ENOUGH TO BRING CONVECTION WEST OF OUR AREA TOWARD OUR WESTERN BORDERS BY LATE IN THE 1ST PERIOD WHERE SMALL POPS WILL BE INCLUDED. ELSEWHERE IT LOOKS DRY. FOR TONIGHT...ELONGATED 500MB VORT MAX TRAVERSES THE AREA WITH VARYING QPF OUTPUTS FROM THE MODELS. GIVEN THE LACKLUSTER PERFORMANCE WILL NOT GET SPECIFIC AND GO WITH A CHANCE OF TSRA. THURSDAY/THURSDAY NIGHT...THE UPPER LEVEL RIDGE BEGINS TO BUILD A BIT TOWARD THE NORTHEAST...SHUNTING THE UPPER LOW AND ASSOCIATED TROUGH NORTH AND NORTHEAST...A BIT FURTHER AWAY FROM THE FORECAST AREA. AT THE SURFACE THE LEE TROUGH REMAINS STATIONARY ALONG THE CO/KS BORDER. STILL UNDER SOUTHWEST FLOW ALOFT...VARYING DISTURBANCES WILL PASS ACROSS THE AREA. WITH MOISTURE/INSTABILITY AXIS A BIT FURTHER EAST...NEAR THE CO/KS BORDER AND ANOTHER APPROACHING 250 JET MAXIMA ENOUGH LIFT SHOULD BE GENERATED TO PRODUCE SOME TSRA ALONG THE CO/KS BORDER. AGAIN WILL GO WITH 30 POPS. THIS AREA OF PRECIP IS FORECAST TO TRAVERSE THE FORECAST AREA DURING THE NIGHT AS MODELS DEPICT A MODEST VORT MAX MOVING ACROSS THE AREA. FRIDAY/FRIDAY NIGHT...THE INFLUENCE OF THE UPPER HIGH INCREASES... SHUNTING THE STORM TRACK NORTH OF THE AREA. SURFACE LEE TROUGH REMAINS IN LIMBO ALONG THE CO/KS BORDER. ETA/AVN PUSH THE MOISTURE/INSTABILITY AXIS INTO FAR WESTERN KANSAS BY LATE IN THE DAY. ETA/AVN ALSO HAVE ANOTHER PIECE OF 250 JET ENERGY APPROACHING THE NORTHWEST CWA LATE IN THE DAY BUT THE ASSOCIATED LIFT IS WELL NORTHWEST OF OUR FORECAST AREA TO GENERATE ANY QPF. WILL KEEP THE DRY FORECAST THROUGH FRIDAY NIGHT. NO CHANGES MADE TO SATURDAY THROUGH TUESDAY. .GLD...NONE. DDT
In the hours before
Special weather statement, Aug 28, 4:30 AM MDT, 4 hours 37 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 430 AM MDT WED AUG 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... MAINLY WEST OF A LINE FROM BENKELMAN NEBRASKA SOUTH THROUGH GOODLAND AND TRIBUNE KANSAS. AN AXIS OF MOISTURE AND INSTABILITY WILL DEVELOP NEAR OR JUST TO THE WEST OF A LINE FROM YUMA COLORADO SOUTH TO WILDHORSE. BY LATE IN THE AFTERNOON OR EARLY EVENING THIS UNSTABLE ATMOSPHERE WILL INTERACT WITH AN APPROACHING UPPER LEVEL DISTURBANCE ITS COOLER TEMPERATURES ALOFT AS WELL AS INCREASE IN JET STREAM WINDS TO PRODUCE SCATTERED THUNDERSTORMS OVER FAR EASTERN COLORADO. THESE SUPERCELL THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. A TORNADO CANNOT BE RULED OUT. THESE THUNDERSTORMS MAY WEAKEN A BIT AS THEY ENTER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AFTER DARK...LESSENING THE SEVERE WEATHER THREAT. WITH A GENERAL MOVEMENT OF 10 MPH THESE THUNDERSTORMS COULD ALSO PRODUCE LOCALLY HEAVY RAINFALL. && DDT
Local storm report, Aug 28, 8:23 AM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 AM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 AM 7 S WRAY CO .88 INCH HAIL
08/28/02 YUMA REPORTED BY STORM
SPOTTER.Local storm report, Aug 28, 8:56 AM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
856 AM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM BURLINGTON CO .75 INCH HAIL
08/28/02 KIT CARSON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:02 AM MDT | Severe Thunderstorm Warning | GLD | Wallace | 43 min |
| Aug 28, 4:30 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.